Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, August 3, 2003

August 3, 2003 · NWS MKX · 18 events in 10 counties and zones

Remnants of the upper level low-pressure system that passed through the first of the month brought a secondary surface wave into the southeast part of the state, sparking the development of thunderstorms, some of which produced severe weather. 00" in diameter in Merton (Waukesha Co).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$35,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Remnants of the upper level low-pressure system that passed through the first of the month brought a secondary surface wave into the southeast part of the state, sparking the development of thunderstorms, some of which produced severe weather. Hail struck several cities throughout the southeast part of the state, and reached up to 1.00" in diameter in Merton (Waukesha Co). East of Milton (Rock Co.) the hail covered the ground while damaging some crops. Heavy rains of 2" to 4" fell across parts of Dodge, Washington, Jefferson, Racine, Kenosha, and Milwaukee counties leading to problems with ponding water or urban-type flooding. Water depths on roads in West Bend reached 3 feet, resulting in stalled cars. Some large trees were downed by strong thunderstorm winds that reached up to an estimated 52 knots (60 mph) in scattered locations. Lightning struck a garage and started a fire in Greenfield (Waukesha Co.), leaving aproximately $5K in damage, primarily to the SUV parked inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 2:02 AM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 2:02 AM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CDT SUN AUG 3 2003

FCST FOCUS ON UPR SYS TDY AND MON.

CLSD OFF UPR LOW WL CONT TO ROTATE OVR RGN THRU MON. CD POOL WITH UPR
SYS AND SERIES OF S/WV ROTATING ARND UPR LOW...WL COMBINE WITH
INSTBLTY IN LWR LYRS TO PROD SCT TSTMS ACRS CWA TDY AND OVRNGT.
ALTHO UPR SYS XPCTD TO BE E OF CWA MON...INSTBLTY ALOFT CONTS AND
ALSO TSTM CHCS. LI/S TDY XPCTD TO BE ARND -4 WITH ETA CAPES NR 800.
MODELS INDCT SOME H2 DIV AND H8 MSTR CONV AS WELL. WBZERO ARND 9K TDY
SO HAIL SHOULD BE MAIN THREAT. MOS POPS LOOK RSNBL...WL BUMP MAV/NGM
TEMPS A BIT.

ALTHO UPR SYS DRIFTS EWD OF CWA TUE. CWA RMNS IN STEEP NW FLOW THRU
MID WEEK. MODELS INDCT SERIES S/WV CONTG IN NW FLOW. H5 TEMPS WM
SLOLY...BUT STILL COLD. WL KEEP CHC SHOWERS IN FCST THRU WED.

.MKX...NONE.

MK
Hazardous weather outlook, Aug 3, 10:57 AM CST, 1 hour 26 minutes before
WIZ046-047-051-052-056>060-062>072-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS LITTLE OR NO RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
WILL INCREASE IN NUMBER THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. LOCALLY
HEAVY RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS DUE TO A MOIST
AIRMASS AND SLOW MOVEMENT OF THE STORMS. URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIMILAR SCENARIO IS EXPECTED AGAIN ON MONDAY. STORM CHANCES
SHOULD THEN GRADUALLY DECREASE AS THE UPPER LOW FINALLY MOVES OFF
TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED.

TZ

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 heavy rain, 2 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Sheboygan

When
August 3, 12:23 PM CST
Where
Sheboygan County, 2 mi NW of Plymouth
Reported by
LAW ENFORCEMENT
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Lightning, Milwaukee

When
August 3, 12:45 PM CST
Where
Milwaukee County, Greenfield
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Hail, Racine

When
August 3, 1:00 PM CST
Where
Racine County, Union Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -88.050

Heavy Rain, Washington

When
August 3, 1:00 PM CST to 2:30 PM CST
Where
Washington County, West Bend
Reported by
LAW ENFORCEMENT
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Thunderstorm Wind, Washington

When
August 3, 1:14 PM CST
Where
Washington County, West Bend
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.417, -88.183

Heavy Rain, Racine

When
August 3, 1:15 PM CST
Where
Racine County, Union Grove
Reported by
LAW ENFORCEMENT
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Hail, Washington

When
August 3, 1:30 PM CST
Where
Washington County, West Bend
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.417, -88.183

Hail, Washington

When
August 3, 1:46 PM CST
Where
Washington County, 1 mi NW of Wayne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -88.333

Heavy Rain, Jefferson

When
August 3, 2:00 PM CST to 3:30 PM CST
Where
Jefferson County, Waterloo
Reported by
NWS STORM SURVEY
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Hail, Dane

When
August 3, 2:25 PM CST to 2:27 PM CST
Where
Dane County, East Bristol
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.267, -89.150

Hail, Washington

When
August 3, 2:26 PM CST
Where
Washington County, 8 mi S of Hartford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.200, -88.383

Hail, Columbia

When
August 3, 2:28 PM CST to 2:35 PM CST
Where
Columbia County, 10 mi WSW of Columbus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.283, -89.200

Hail, Dane

When
August 3, 2:30 PM CST to 2:45 PM CST
Where
Dane County, East Bristol
Measured
0.75 in hail
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.267, -89.150

Thunderstorm Wind, Dodge

When
August 3, 2:30 PM CST
Where
Dodge County, 2 mi S of Waupun
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -88.733

Hail, Jefferson

When
August 3, 2:52 PM CST
Where
Jefferson County, 3 mi SE of Ft Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.900, -88.800

Hail, Dodge

When
August 3, 2:58 PM CST
Where
Dodge County, Burnett
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -88.700

Hail, Rock

When
August 3, 4:00 PM CST
Where
Rock County, 4 mi E of Milton
Measured
1 in hail
Crop damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.767, -88.867

Hail, Green

When
August 3, 5:47 PM CST
Where
Green County, Monticello
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.733, -89.583

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376981, 5376987, 5376980, 5376986, 5376971, 5376983, 5376972, 5376970, 5376985, 5376973, 5376975, 5376974, 5376976, 5376982, 5376984, 5376979, 5376977, 5376978.